How long till thyroxine will make me feel better?

Hiya, I'm not sure if I'm posting this in the right place so apologies if not. I am hoping someone can give me some info and some hope!

I was diagnosed hyper in jan after a routine blood test. I was put on betablockers and 20 carbimazole daily. One month later I had bloods done again and had gone hypo. Only number I know is TSH which was then 33. I had gained half a stone and was sleeping a lot. GP stopped carbimazole. Saw endo the following week and he was not sure what to do as didn't know which way my thyroid was heading. He told me to get bloods again in 2 weeks which I did. That was last week and it's gone way more hypo as TSH is now 96. GP started 100 daily of thyroxine and more bloods in a fortnight to see how it's affecting my thyroid.

As I'm sure many of you do, I currently feel like death. It's 6 days since I started thyroxine and all I want to do is sleep and every part of me aches :-( How long will it be, do you think, until I start feeling well again? I'm 34 but I feel like 134!!

Thank you for any replies xxxxxxxx

6 Replies

oldestnewest
  • Hi Kitten, I'm no expert but I would advice just from a logical point of view that you find out how long it takes for the carbimazole to exit your system and stop having an effect. As its a drug to reduce the amount of thyroid homone produced, depending on how it actually functions which I stress again that I do not know then it is likely to increase your TSH. Your body might be set to produce more hormone hence why you were hyper so just because your TSH is that high it may not actually equate to a similar drop in T4 as someone else with similar TSH readings as your body may still be trying to produce the same amount as when you were hyper. At that level of TSH and your symptoms then yes it does appear that you have gone the other way but if it was me I would get it confirmed how long it takes for the carbimazole to stop having an effect as you can imagione if you over lap this then you could seriously go hyper to dangerous levels if it were a case that the levothyroxine takes effect and the carbimazole is still working then exits the system, double whammy of hyper in that situation, one form your ongoing/ previous hyper prob, two taking levo which would make it worse.

    Anyway, I know little about the subject compared to most people on here so don't take what I say as a valuable opinion, its just something that sprung to mind when I read your post and would be the first thing I would look into if it were me in the same boat.

    Edit: I forgot to add- have you stopped taking the Beta Blockers as well or are you taking them still?

  • Hi Gland Challenge and thanks for your reply. That's something I had never considered about the carbimazole, although I was off it for a week before I first saw the endo so I think (would hope!) that he took this into account and that maybe that is why he made me wait a further two weeks to get tested again before starting thyroxine? I am no longer taking the beta blockers though, I stopped those before I even stopped the carbimazole as the shaking and palpitations had stopped.

    It's so frustrating. I am working on the assumption that I am hypo for life and that my thyroid just went hyper at first as a kind of final goodbye, but there is really no way of knowing. Either way I know I'll end up hypo as my thyroid will have to be radiated if I am long term hyper, making me hypo anyway in the end. I just want to be well again and wish I could make it happen more quickly somehow. Thanks again xx

  • Carbimazole has a short existence in the body. Quite a number of people split dose in order to keep it effective throughout the day.

    It often takes a while for TSH to recover after a period of being hyperthyroid.

  • I have Graves and have had block and replace for it. I can honestly say that being hypo felt worse than being hyper - that felt awful, I didn't feel good being hypo either but in a different way. Like you say your body aches and you feel awful. Once you get enough thyroxine hopefully you will feel better. My first email on here was 'will I ever feel normal again?' And once I got onto the right amount of thyroxine for me I did. I felt pretty rubbish each time I needed an increase but by that time I knew the signs and knew what the problem was. Hopefully you will feel better soon, it's no fun though. People who haven't had your problem can't even begin to imagine how awful you are feeling - they have absolutely no idea. Just hang in there and things ought to get better.

  • You need to get some investigations into the cause of your imbalance. I had a similar problem at the start of last year when I was found to be hyperthyroid. I was initially put on a high dose of carbimazole (and beta blockers) and very quickly became hypo so stopped taking them. Eventually after having antibodies tested and an ultrasound I was diagnosed with a nodule. But they had assumed I had Graves and started treatment for that which was why I didn't respond as expected. They then moved down to the next most common cause which is toxic multinodular goitre and the scan showed that it wasn't that either.

    In my experience it's always taken 2-3 weeks before any change in mediaction has taken effect, so you have to be patient. BUT unless you get some more tests to find out what's causing it you're just going to swing from one prescription to another until by luck you may get it right. You need to read up as much as you can about hyperthyroid and ask for all the tests to find the cause because you probably won't be offered them otherwise.

  • Hi again and thanks for your replies. I have ended up having to take 3 days off work this week, as felt too awful. I work on a casual contract so get no sick pay, so it has cost me a lot in lost earnings to stay in bed and feel this pants!

    I have bloods on Mon and see GP re results on Wed so hopefully he will be able to do something, maybe figure out what's going on! I also have coeliac disease (diagnosed 13 years ago) so follow a strict gluten free diet, and bipolar disorder (diagnosed 18 months ago), for which I take lithium. Apparently lithium can often cause hypothyroidism but it is rare for it to cause hyper, so I am really hoping that it's just gonna stay hypo now so at least I won't be up and down for ages. Is 100 thyroxine a high amount? Or will they let me go higher? Also, is 96 a high tsh, as looking through this forum it seems to be? How fast can it come down? Also, what tests should I be asking for to find out what's really going on- is it common for thyroid to go hyper then drop to hypo really fast and stay there? Apologies for all the questions!!!!

    Thank you for your help, xx

You may also like...